Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Wilmington, NC

May 13, 2019Brunswick County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at May 13, 2019, 4:55 AM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It took effect at May 13, 2019, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 13, 2019, 4:55 AM EDT (08:55 UTC)
In effect from
May 13, 2019, 6:00 AM EDT
Expired
May 13, 2019, 9:00 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WHUS42 KILM 130855
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
455 AM EDT Mon May 13 2019


NCZ110-SCZ054-140100-
/O.NEW.KILM.BH.S.0011.190513T1000Z-190514T0100Z/
Coastal Brunswick-Coastal Horry-
455 AM EDT Mon May 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Brunswick.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong west to east longshore current at
  Brunswick County beaches and strong south to north longshore
  current at Horry County beaches will develop this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&

$$

19
1 follow-up statement
978 
WHUS42 KILM 140037
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
837 PM EDT Mon May 13 2019

NCZ110-SCZ054-140145-
/O.EXP.KILM.BH.S.0011.000000T0000Z-190514T0100Z/
Coastal Brunswick-Coastal Horry-
837 PM EDT Mon May 13 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING...

Southerly winds along the coast have relaxed and therefore the 
threat of longshore currents has ended.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 13, 4:34 AM EDT, 21 minutes earlier.

Area forecast discussion, May 13, 4:34 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
434 AM EDT Mon May 13 2019

.SYNOPSIS...
A cold front partially draped across the area will push across and
and finally offshore this afternoon or early this evening. High
pressure will follow and affect the area Mon Night thru Fri with dry
conditions. After today, slightly below normal temps will occur thru
the mid-week period followed by slightly above normal for the end of
the work week. A cold front will drop into the area next weekend
and will provide the next chance for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 345 AM Monday...Latest wx map illustrates a sfc cold front
oriented ENE to WSW from Duck, NC to Clemson, SC. This front
pushing slowly SE, will gain some momentum and push across the
FA and offshore late this aftn and early evening. This aided by
an upper low located across the Southern Great Lakes this
morning that pushes to the Eastern Great Lakes this evening. The
upper trof axis will pivot around the upper low, resulting in
upper winds veering to the W and to the NW once the trof axis
moves east of the FA. This will provide a kick-start and the
necessary momentum to finally push the sfc cold front across the
ILM CWA this aftn and across the local waters and offshore this
evening. The downslope trajectory will help to scour out the
moisture within the atm column with skies becoming mostly sunny
by late this morning and thru the remainder of the day. Cyclonic
flow sfc and aloft will occur into Tue. The trof axis extending
from the upper low will push off the Carolinas Tue with
anticyclonic flow associated with sfc high and ridging aloft
will begin to make their presence across the Carolinas Tue and
later periods. For temps, stayed closer to the warmer MOS
Guidance for today's highs given the partial downslope
trajectory and for which the GFS has been consistently
indicating this occurrence. In addition, will follow the idea of
higher highs across the coastal counties of the FA when compared
to the inland locales. Tonight thru Tue, will have decent CAA
that will counter portions of the downslope compressional
heating resulting in temps slightly below the norm with much
drier conditions aloft keeping diurnally driven clouds, if any,
to a minimum.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Though lifting out, a large vortex remains
over New England states Tuesday night. Low level cool advection
weakening but light winds will favor radiational cooling with many
areas away from the ocean getting below 50, some 10 degrees below
climatology. Similarly shallow mixing will keep Wednesday afternoon
temperatures a category on the cool side of normal as a weak
pressure gradient is found across a good portion of the Southeast.
Another cool Wednesday night with lows in the mid 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM Monday...Weakening northwesterly flow slated for
Thursday and Friday to be followed by mid level ridging over the
weekend. Some guidance showing some light QPF over the weekend as a
backdoor front drops into the region. This seems dubious for two
main reasons: the flow aloft likely doesn't allow the front to get
this far south, and the upper ridge should quash any precip even if
it does.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 00Z...Showers to the south will track northward over the
next few hours. A couple of cells could become convective, but
currently, stratiform rain dominates the area of precipitation.
Low-level moisture will be plentiful overnight while dry upper-
level air advects over our area. This will create areas of low
stratus late tonight into tomorrow morning. Strong surface
heating and progressive dry air advection will erode low-level
clouds during the day tomorrow with a SCT to BKN Cu field
developing in the afternoon. Southerly winds 5-10 knots will
become west-southwesterly overnight ahead of the main cold front
bring westerly and northwesterly winds around 10 knots after
18Z.

Extended Outlook...VFR Tuesday through Friday as high pressure
dominates.

&&

.MARINE...
Roughening waters will keep an 'Advisory' flag
flying for the NC waters overnight into early Monday for frequent 25
kt gusts, this ahead of a slow approaching cold front. Winds and
seas will certainly be higher in and near TSTMs. For the ocean
spectrum southerly wave energy the big player, with 3-6 foot waves
running in 6-7 second wave periods. Not until very early Tuesday do
we see N wind-waves following the frontal passage Monday night.
Strong to severe TSTMs will be possible on the waters tonight
between 6pm-midnight, after which, a diminishing trend is expected.
The storms tonight best avoided as this system has a history of
plentiful lightning, dangerous.

As of 300 AM Monday... Northwesterly winds Tuesday night will give
way to light and variable flow Wednesday as high pressure  builds
over the waters. As it progresses east Wednesday night a
southwesterly flow will become predominant even as speeds remain
capped at 10kt. Seas will drop in size the whole period eventually
settling in the 2 ft range. These conditions, SW at 10kt and 2ft,
are slated to last into Thursday and Friday as a very weak gradient
is in place over a large part of the Southeast and west Atlantic.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT today for AMZ250-252.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MBB
MARINE...
Hazardous weather outlook, May 13, 3:19 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
319 AM EDT Mon May 13 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
140730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
319 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-140730-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
319 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-140730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
319 AM EDT Mon May 13 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-140730-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
319 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.